Hypoglycemia: How Low Can You Go?
How low can you go? When it comes to sugar levels and you begin to experience hypoglycemic symptoms, it depends who you ask.
According to the American Diabetes Association, hypoglycemia is a condition characterized by abnormally low blood glucose (blood sugar) levels, usually less than 70 mg/dL. While the Endocrine Society classifies hypoglycemia as a clinically low blood glucose level accompanied by evidence of side effects associated with the condition.
During a hypoglycemic event, the brain is deprived of the glucose it requires for fuel, resulting in impaired functioning. This can range from confusion, exhaustion and numbness, to slurred speech and impaired cognitive abilities. In some cases, it may result in dangerous incidents such as seizures and loss of consciousness. In the most severe cases, when acute and lengthy, hypoglycemia can be fatal.
Hypoglycemia is commonly associated with diabetes treatment, with the administration of excess insulin. It also can be a reaction to fasting and a variety of other factors, including poisons, alcohol, hormone deficiencies, and tumors. Metabolic changes due to infection and organ failure also can drive down glucose levels.
Hospitalized patients may suffer from hypoglycemia as a result of their treatment. These include restricted diets, administration of certain medications, or improper insulin dosing in an effort to stabilize levels.
The latter is common in many hospitals today and poses a significant risk for patients with diabetes, whatever their primary illness.
Hypoglycemic symptoms are generally divided into three categories:
- Stress-related, due to the release of epinephrine (adrenaline). These include shakiness, anxiety, heart palpitations, and sweating or chills.
- Glucagon-related, due to the body’s attempt to raise sugar levels through release of glucagon hormones. These include hunger, nausea, vomiting, and headache.
- Brain-related, due to a lack of metabolic fuel for normal functioning. These include impaired judgment, fatigue, headache, slurred speech, and poor coordination.
Whether hospitalized or not, patients can experience hypoglycemia symptoms even while sleeping. Hypoglycemia can be treated through the ingestion of high-sugar foods, administration of specialized medications or patients may receive glucose through an IV drip.